https://www.pediatriconcall.com/Journal/images/journal_cover.jpg

An infant with vomiting and increased thirst

An infant with vomiting and increased thirst

02/05/2009 https://www.pediatriconcall.com/Journal/images/journal_cover.jpg
Dr Ira Shah.
Medical Services Department, Pediatric Oncall, Mumbai.

ADDRESS FOR CORRESPONDANCE
Medical Sciences Department, Pediatric Oncall, Mumbai
Clinical Problem
A 10 month old boy born of third degree consanguineous marriage presented with fever and vomiting since 1 month. He had hard stools and increased thirst. He was a full term delivery. He is on exclusive breast feeds. Milestones are normal. He was shown a pediatrician at age of 7 months and treated with intramuscular vitamin D (6, 00,000 units) and calcium supplements. He has been immunized till date. On examination, he was afebrile, and systems were normal.
 

What is the diagnosis?
 
Discussion
Expert’s opinion: - Dr. Ira Shah
This child had fever and vomiting with increased thirst since past 1 month. He also had hard stools suggestive of decreased fluid in the body. Thus, there seems to be water depletion in the child. With no history obtainable of polyuria, it may become necessary to rule out other sources of loss of water. There is no increased sweating or GI losses to attribute to the water loss. The vomiting may lead to losses but the child is also drinking adequately. The fever may also lead to water losses but dehydration may itself be the cause of fever. So one has to determine why the child is getting dehydrated and why is he vomiting. Though there is no history of polyuria, in a small infant it may not be forth coming. Since the child has received high dose of vitamin D, without any evidence of rickets, hypervitaminosis D should be ruled out. Hypercalcemia can lead to failure to thrive, polyuria, polydipsia and vomiting. In this child, the investigations showed serum calcium to be 14.9 mg/dl, 25 (OH) Vitamin D3 level to be > 150 ng/ml and ionic calcium to be 2.38 mEq/L. Treatment of Hypercalcemia should be fluid diuresis, steroids and even bisphosphonates.
 
Compliance with ethical standards
Funding:  None  
Conflict of Interest:  None
 
Cite this article as:
Shah I. An infant with vomiting and increased thirst. Pediatr Oncall J. 2008;5: 79.
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.
0 0 0 0 0 0 0 0 0 0 0 0 0 0 0 0